Talk to our Attorneys about a Fluoroquinolone Lawsuit
PLEASE NOTE: TERRY BRYANT IS NO LONGER ACCEPTING NEW ANTIBIOTICS SIDE EFFECTS CASES.
The Journal of the American Medical Association recently released a study that shows various antibiotic side effects and what may cause them. One of those reactions is retinal detachment. There are some different schools of thought as to why there would be a connection between the two. The one common link that was found is that some antibiotics contain fluoroquinolone. What researchers have been doing is looking at what qualities fluoroquinolone possess that would cause such adverse reactions. Some of the products that are known to have fluoroquinolone are Avelox, Cipro, Factive, Floxin, Gatifloxacin, Levaquin, Maxaquin, Noroxin, Penetrex, and Sparfloxacin. These are prescribed to treat a variety of bacterial infections.
The aforementioned list that contains fluoroquinolone has been linked to other reactions as well. When this is used in an antibiotic the other side effects can be corneal perforations, retinal hemorrhages, and optic neuropathy. The relationship with fluoroquinolone and these optical issues has been a new finding, although not too surprising. It has to do with a more common occurrence of tendon rupture and tendonitis. Fluoroquinolone is being considered a toxin to connective tissue, including cartilage. What the study is showing is that there may be a similar link to what happens with the tendons and the retina.
Retinal detachment occurs when the retina separates from the tissue that surrounds it. If not treated promptly and properly, there is an increased chance that vision will be completely lost. Symptoms that accompany this issue are seeing flashes of light, peripheral vision darkening, blurred vision, and seeing small flecks or threads, commonly called floaters. These symptoms are not exclusive to this optical issue and it causes no pain. That is why it is vital to see an eye doctor immediately if anyone were to have these symptoms. This is the only way to get an accurate diagnosis. Since there is a closer link to this antibiotic ingredient and these side effects, it is imperative to know what to look for. The sooner it is taken care of, the more likely vision can be saved.
Only an eye doctor can properly diagnose a retinal detachment. They diagnose the issue by dilating the eye, which gives them the ability to see into the eye. Once it is diagnosed, treatment options are discussed. Each option is dependent upon the severity of the issue. Treatments that are available are laser or freezing and pneumatic retinopexy, which are done if the injury is small. Scleral buckle and vitrectomy are used if the tears are much larger. Someone taking a fluorquinolone based antibiotic is five times more likely to have one of these optical issues than someone who is not taking this medication. So it is important to mention to the eye doctor if the patient is currently on this medication or recently stopped. There is still minimal information about how long someone may be at risk after finishing the medication.
If someone has taken this antibiotic and experienced these side effects, there may be recourse available to them. Once it has been diagnosed by the eye doctor, the next step may be seeking legal counsel. A drug injury lawyer can advise the patient regarding their options for seeking monetary compensation from those responsible for the injury.
Disclaimer: Do not stop taking a prescription medication without first consulting with your doctor. Discontinuing a prescribed medication without your doctor’s advice can result in injury or death. Cases may be referred to another attorney or law firm.